Hail, Madison
- When
- May 20, 2:18 PM CST
- Where
- Madison County, Maysville
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.770, -86.430
Penny size hail was reported in eastern Madison county near Maysville.
A strong cold front pushed into a very unstable air mass which produced widespread wind damage, hail and an isolated weak tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A strong cold front pushed into a very unstable air mass which produced widespread wind damage, hail and an isolated weak tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 20, 9:38 AM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1038 AM CDT TUE MAY 20 2008 .UPDATE... MADE MINOR INCREASE TO POPS...BUT SLIGHT CHANCE/CHANCE WORDING IN CURRENT ZONE GROUPINGS WILL ESSENTIALLY REMAIN THE SAME. DECREASED CLOUD COVER FOR THE REMAINDER OF THE MORNING IN THE WEST...AND INCREASED IN THE EAST. NO OTHER CHANGES MADE AT THIS TIME. && .DISCUSSION... SHORT TERM CHALLENGES CENTER AROUND CONVECTIVE/PRECIP CHANCES AS COLD FRONT MOVES THROUGH THE AREA THIS AFTN. BASICALLY...HAVE KEPT FCST TAILORED TO SHOW SLIGHTLY HIGHER POPS/QPF IN SERN AREAS WHICH WILL EXPERIENCE THE FRONTAL PASSAGE LATER IN THE AFTN...AND THUS CAN REALIZE BETTER HEATING/DESTABILIZATION. FRONT SHOULD CROSS THROUGH KHSV 3-4 PM...AND THROUGH OUR SE BORDER AROUND 7PM. LOW- LVL CONVERGENCE ALONG THE FRONTAL BOUNDARY SHOULD GIVE RISE TO ISOLD/SCATTERED CONVECTION THIS AFTN. HAVE THUS MAINTAINED GENERAL 20-30 POPS ACROSS THE AREA...WITH HIGHER CHANCES IN THE SE AS MENTIONED EARLIER. OVERALL SHEAR IS RATHER WEAK...WITH NEARLY UNIDIRECTIONAL FLOW FIELD AND SMALL SPEED SHEAR IN THE LOW-LVLS GIVING NEARLY STRAIGHT HODOGRAPHS. HOWEVER...RELATIVELY DRY AIR ABOVE 700MB AND SLIGHT INVERTED-V SIGNATURE IN SOUNDINGS INDICATES...THE POTENTIAL FOR A STRONG/DAMAGING WIND THREAT. IN ADDITION...FAIRLY ROBUST SB CAPE VALUES 1500J/KG...LI VALUES -5C TO -6C AND WET-BULB ZERO HEIGHTS 9.5KFT...COULD PRODUCE A SMALL TO PERHAPS LARGE HAIL THREAT. BUT...THESE INSTANCES SHOULD BE ISOLATED GIVEN THE COVERAGE OF CONVECTIVE ACTIVITY EXPECTED. && .PREV DISCUSSION... /ISSUED 247 AM CDT TUE MAY 20 2008/ DISCUSSION... A BROAD SCALE VIEW ACROSS THE NORTH AMERICAN DOMAIN...THE WATER VAPOR LOOP INDICATED AN UPPER LOW OVER THE ALASKA PANHANDLE/BRITISH COLUMBIA COAST WITH AN UPPER JET DIVING SE TOWARD THE PACIFIC NW. THIS WESTERN SYSTEM...ALONG WITH MEAN RIDGING OVER THE WESTERN PLAINS... AND PERSISTENT UPPER LOW PRESSURE OVER THE EASTERN GREAT LAKES/NEW ENGLAND REGION WILL SET UP INTO AN OMEGA STYLE BLOCK ACROSS NORTH AMERICA FOR THE GREATER PART OF THIS WEEK. WITH THIS AREA IN A NOT TOO BAD PART OF THE BLOCK...A GENERALLY UNSETTLED WEATHER PATTERN IS EXPECTED THIS WORK WEEK. AT THE SURFACE...A WEAK LOW WAS MOVING ACROSS EAST CENTRAL KENTUCKY WITH A COLD FRONT EXTENDING NORTH AND WESTWARD TO ACROSS WESTERN IOWA. SHOWER AND T-STORM ACTIVITY WITH THIS SYSTEM SO FAR HAS BEEN FROM ALONG THE KY/TN BORDER AND POINTS NORTH AND EAST. LOCALLY... AREA DEWPOINTS HAVE RISEN FROM THE MID/UPPER 40S LATE MONDAY AFTERNOON NOW INTO THE MID/UPPER 50S. THESE HIGHER DEWPOINTS ALONG WITH A STRONG LOW LEVEL JET OVER 50KTS A COUPLE OF THOUSAND FEET ALOFT HELPS MAKES FOR A SLIGHT CHANCE OF A SHOWER FORMING BEFORE DAYBREAK TUESDAY. WITH THE COLD FRONT BEING SOUTH OF THE REGION TONIGHT...HAVE KEPT LINGERING SHOWERS IN FOR OUR EASTERN AREAS THIS EVENING. THE POST FRONTAL COLD AIR WILL LOWER HIGH TEMPERATURES ON WEDNESDAY INTO THE 70S. AN UPPER DISTURBANCE NEARING THE REGION DURING THURSDAY WILL BRING A CHANCE OF RAIN BACK TO THE FORECAST. WITH STRONG LATER MAY SUN...HIGH TEMPERATURES SHOULD WARM UP SOMEWHAT TO AROUND 80...LOWER 80S FOR THU/FRI. FOR THE REMAINDER OF THE FORECAST PERIOD INTO NEXT MONDAY...MEMORIAL DAY A DRYING AND WARMER TREND IS IN THE WORKS. THE EASTERN PART OF THE BLOCK SHOULD GRADUALLY WEAKEN AND MOVE OUT TO SEA...WHILE UPPER RIDGING MOVES FROM THE WESTERN PLAINS TO ACROSS THIS REGION. HIGH TEMPS FOR THE OFFICIAL START OF THE SUMMER SEASON SHOULD WARM INTO THE MID 80S FOR MEMORIAL DAY. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 85 54 75 54 / 20 10 10 10 SHOALS 85 54 75 54 / 20 10 10 10 CULLMAN 85 56 76 55 / 30 10 10 10 FAYETTEVILLE 84 54 73 53 / 20 10 10 10 ALBERTVILLE 86 56 76 55 / 30 20 10 10 FORT PAYNE 86 55 74 53 / 30 20 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && UPDATE...KDW.03 PREV DISCUSSION...RSB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 158 PM CDT TUE MAY 20 2008 ALZ001>010-016-TNZ076-096-097-210300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 158 PM CDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. INITIAL DEVELOPMENT OF STORMS IS OCCURRING IN SOUTHERN MIDDLE TENNESSEE...AND WILL SHIFT SOUTHEAST OF A SCOTTSBORO...GUNTERSVILLE...VINEMONT LINE AFTER 4 PM. THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS WILL BE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A MORE UNSETTLED WEATHER PATTERN SHOULD DEVELOP BY THE END OF THE WEEK INTO THE WEEKEND WITH SCATTERED THUNDERSTORMS POSSIBLE EACH DAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED TODAY. HOWEVER...SPOTTERS AND EMERGENCY MANAGEMENT ARE ENCOURAGED TO PROVIDE REPORTS OF ANY SEVERE WEATHER OCCURRENCES. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 218 PM CDT TUE MAY 20 2008 TNZ097-201945- FRANKLIN- 218 PM CDT TUE MAY 20 2008 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 245 PM CDT... AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEWANEE...OR 11 MILES NORTHEAST OF WINCHESTER...MOVING EAST AT 50 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ST. ANDREWS. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
231 PM CDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL ELORA 35.01N 86.36W
05/20/2008 E0.75 INCH LINCOLN TN POST OFFICE
PENNY SIZE HAIL FALLING AT THE ELORA POST OFFIEC
&&
DLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 5 N NEW MARKET 34.98N 86.41W
05/20/2008 E0.25 INCH MADISON AL PUBLIC
PEA SIZED HAIL BETWEEN PLEVNA AND ROSEBORO
&&
DLThe Northeast Alabama radar (KHTX), 36 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
16 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.
Penny size hail was reported in eastern Madison county near Maysville.
Nickel sized hail was reported at the intersection of Alabama highway 75 and county road 27 near Sylvania.
A severe thunderstorm quarter sized hail reported along county road 85 near Henagar.
A severe thunderstorm knocked down trees on county road 85 near Henagar. Quarter size hail also occurred with this storm.
Severe thunderstorm winds knocked down a tree in the Whiton area near a church.
A severe thunderstorm produced golfball size hail at the Geraldine Elementary School.
Severe thunderstorm winds knocked down power and telephone lines along highway 75, just southwest of Geraldine. Trees were also knocked down at this location.
Severe thunderstorm winds flattened a large portion of a chicken house near the intersection of county roads 28 and 391 to the ground. Also, a tree was snapped in the same area and large branches were torn from trees. Winds were estimated at 80 mph.
Severe thunderstorm winds peeled a large portion of a mobile home roof off the home on county road 28. Winds were estimated at 70 mph.
A tree fell on a house in the Fairview community. Time was estimated.
A severe thunderstorm produced half dollar sized hail in the Skirum community.
Pieces of an old Billboard were blown onto the ground next to the Williams Service Station in the Dawson community.
A brief, weak tornado touched down just west of county road 51, approximately 1/2 of a mile northeast of state highway 68. The tornado snapped large trees branches at a residence there, then tracked into a grassy field where convergent patterns were found. The tornado continued southeast for 1/4 of a mile. At the end of its path, it downed some trees after crossing nearby interstate 59.
Golf ball sized hail was reported between Cullman and Jones Chapel near the Central community.
A severe thunderstorm produced quarter sized hail in Collinsville.
Severe thunderstorm winds knocked down a tree on highway 68 at Big Wills Creek Bridge just west of Collinsville.
Severe thunderstorm winds uprooted two large apple trees 1 mile north northeast of Collinsville.
Very large tree branches fell on a house in southeastern Collinsvile. This caused minor damage to the structure.
Severe thunderstorm winds knocked down a tree across the road near highway 68 and highway 176.
Two trees were downed along county road 1714 near Holly Pond. Hail up to quarter size was also falling at the time.
Numerous trees were blown down near Holly Pond in the vicinity of county road 1714, with debris scattered around the area. Also, shingles and siding were blown off a house near the Pilgrim Rest Cemetary by severe thunderstorm winds.
Severe thunderstorm winds blew down a tree onto a house in the town of Holly Pond.
Severe thunderstorm winds knocked down trees along highway 75 in the Douglas city limits.
Severe thunderstorm winds blew a roof off a chicken house in the Mount Hebron community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyThe tornado archive for Alabama, 2008Warnings in Alabama, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105981, 105947, 105949, 105960, 105977, 105958, 105978, 105980, 105983, 105930, 105951, 105985, 105959, 105929, 105957, 105974, 105988, 105991, 105976, 105937, 105956, 105931, 105993, 105995.